Lightning, Howard
- When
- July 7, 2:30 AM CST
- Where
- Howard County, 3 mi SW of Schley
- Property damage
- $8,000
- Reported by
- NEWSPAPER
- Coordinates
- 43.357, -92.317 (the zone’s center; the record gives no point)
Lightning hit a barn during the early morning hours, burning the structure to the ground. There were no livestock or farm machinery in the barn.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Lightning hit a barn during the early morning hours, burning the structure to the ground. There were no livestock or farm machinery in the barn.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 7, 2:07 AM CST, 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 307 AM CDT MON JUL 7 2003 PRIMARY CONCERN CONTINUES TO BE PRECIPITATION CHANCES AND SEVERE WEATHER POTENTIAL THROUGH NEXT FEW DAYS. 07Z SURFACE ANALYSIS SHOWS COLD FRONT EXTENDING FROM NORTH CENTRAL MINNESOTA...SOUTHWARD TO A LOW JUST NORTH OF OMAHA. A WARM FRONT EXTENDS EASTWARD FROM THIS LOW ACROSS NORTHERN IOWA. AREA RADARS SHOWING CONVECTION ACROSS NORTHERN IOWA AND SOUTHERN MINNESOTA IN VERY UNSTABLE AIRMASS WITH LAPS SHOWING CAPES OF 2000 TO 3000 J/KG. AREA PROFILERS SHOWING MID LEVEL JET MAX ACROSS SOUTHERN MINNESOTA... WITH 40 KNOT LOW LEVEL JET NOSING INTO IOWA. THE RESULT IS 0-6 KM SHEAR VALUES SUPPORTIVE OF SUPERCELLS. 00Z JULY 7TH MODELS INITIALIZED WELL AND ARE IN GOOD AGREEMENT THROUGH 60 HOURS. THEN SHOW SOME DIFFERENCES...AS GFS WANTS TO DEVELOP MCS TUESDAY NIGHT AND MOVE IT ACROSS IOWA AND SOUTHWEST WISCONSIN BY 12Z WEDNESDAY...WHILE THE ETA WANTS TO KEEP THIS COMPLEX FARTHER SOUTH. WILL USE A COMPROMISE SOLUTION FOR THIS TIME PERIOD AND KEEP POPS ACROSS THE SOUTH. IN THE SHORT TERM COMPLEX OF STORMS MOVING ALONG WARM FRONTAL BOUNDARY SHOULD CONTINUE MOVING EASTWARD THIS MORNING AND BE EAST OF THE MISSISSIPPI RIVER BY 12Z THEN WEAKEN. MAIN SURFACE COLD FRONT SHOULD BE JUST EAST OF THE AREA AT 12Z...THEN MOVE TO A STEVENS POINT...NEW HAMPTON IOWA LINE BY 18Z AND THEN THROUGH THE REMAINDER OF THE FORECAST AREA BY 00Z. WITH DECENT INSTABILITY BUILDING TO THE SOUTH OF THE BOUNDARY THIS AFTERNOON WILL KEEP POPS IN FOR THE SOUTHERN TIER OF COUNTIES. THE FRONT THEN WILL SETTLE TO THE SOUTH OF THE AREA FROM TONIGHT THROUGH WEDNESDAY. MOST OF THE ACTIVITY WILL REMAIN TO OUR SOUTH WITH CONVECTION LIKELY DEVELOPING ACROSS THE PLAINS AND TRACKING EASTWARD ALONG THE FRONT ACROSS IOWA AND NORTHERN MISSOURI. WITH SOME DEGREE OF UNCERTAINTY OF WHERE CONVECTION WILL TRACK...WILL KEEP LOW POPS GOING ACROSS THE SOUTH. BY WEDNESDAY...MOISTURE TRANSPORT AGAIN RE-ESTABLISHES ITSELF ACROSS THE PLAINS WITH ANOTHER WAVE AFFECTING THE AREA. AS MENTIONED BEFORE SOME DIFFERENCES ON WHERE CONVECTION WILL DEVELOP...SO WILL KEEP CURRENT FORECAST OF CHANCE POPS GOING. TEMPERATURES RATHER TRICKY IN THE SHORT TERM WITH CONVECTION AND FRONTAL PASSAGE TODAY. FOR NOW WILL TREND TOWARD THE COOLER SIDE OF THE GUIDANCE VALUES BASED ON THE PRECIPAITION CLOUDS AND FRONTAL PASSAGE. BEYOND TODAY...GUIDANCE VALUES LOOK REASONABLE. .LSE...WATCHES/WARNINGS/ADVISORIES...NONE. RABERDING
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-071100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1017 PM CDT SUN JUL 6 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN. .DAY ONE...TONIGHT A COLD FRONT EXTENDS FROM NORTH CENTRAL MINNESOTA INTO EASTERN NEBRASKA THIS EVENING. THIS FRONT WILL MOVE SOUTHEAST TONIGHT...AND SHOULD EXTEND FROM NORTHWEST WISCONSIN INTO WESTERN IOWA BY MONDAY MORNING. THE ATMOSPHERE AHEAD OF THIS APPROACHING FRONT WILL BE UNSTABLE ENOUGH TO SUPPORT THUNDERSTORMS. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT IN SOUTHWEST MINNESOTA AND NORTHWEST IOWA...AND MOVE INTO THE OUTLOOK AREA AFTER 2 OR 3 AM. AT THIS TIME...DAMAGING WINDS APPEAR TO BE THE MAIN THREAT...WITH SOME LARGE HAIL ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE STORMS OF TONIGHT WILL LINGER INTO MONDAY MORNING...AS THE COLD FRONT CONTINUES TO MOVE THROUGH. THE FRONT AND MAIN THREAT FOR STORMS WILL MOVE INTO ILLINOIS AND EASTERN WISCONSIN BY MIDDAY. IT IS POSSIBLE THAT SEVERE WEATHER COULD ALSO LINGER INTO MONDAY MORNING AS THESE STORMS PASS. THE COLD FRONT WILL THEN STALL OVER NORTHERN ILLINOIS AND CENTRAL IOWA LATE MONDAY. SMALL PRECIPITATION CHANCES WILL CONTINUE OVER NORTHEAST IOWA AND SOUTHWEST WISCONSIN NEAR THIS FRONT...AND ISOLATED SEVERE WEATHER WILL BE POSSIBLE...MAINLY SOUTH OF A LINE FROM CHARLES CITY TO BOSCOBEL...ESPECIALLY OVERNIGHT MONDAY NIGHT. THE FRONT WILL CONTINUE TO REMAIN NEARLY STATIONARY ACROSS IOWA AND NORTHERN ILLINOIS THROUGH WEDNESDAY...KEEPING CHANCES FOR THUNDERSTORMS IN THE FORECAST AT LEAST THROUGH THAT TIME. THE BEST CHANCES FOR ANY SEVERE WEATHER WILL BE CLOSER TO THE FRONT...ACROSS NORTHEAST IOWA AND SOUTHWEST WISCONSIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY TONIGHT. SPOTTERS MAY ALSO BE NEEDED FOR MONDAY...TUESDAY...AND WEDNESDAY...MAINLY OVER NORTHEAST IOWA AND SOUTHWEST WISCONSIN. 04
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0300 AM CDT MON JUL 07 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0257 AM AUSTIN MN 0.75 IN HAIL
07/07/03 MOWER REPORTED BY AMATEUR RADIO
ON WEST SIDE OF AUSTIN.
SHEAThe La Crosse radar (KARX), 104 km away, was scanning. The volume nearest the first event began at 08:30 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375825.